Volume 18
Number 3
Aug 2014
Back to issue
Case Reports
L.H. Link, A.J.G.H. Bindels, B.P. Brassé, F.A. Intven, R.J.E. Grouls, A.N. Roos

Colchicine is a frequently used drug in the treatment and prevention of acute gout. It has a narrow therapeutic index. Lethal intoxication has been reported after ingestion of 7 mg. Colchicine has a large volume of distribution and binds to intracellular tubulin. This causes a disturbance at the cellular level in all tissues with disruption of the microtubular network, leading to multi-organ dysfunction and even failure.
In this case report we describe a 19-year-old patient who visited the emergency room 20 hours after a suicide attempt by ingestion of an estimated 35 mg of colchicine. Because of haemodynamic instability and multi-organ failure, she was admitted to the intensive care unit. The patient survived and was discharged 19 days after admission.


Back to issue - Download PDF